zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Improved bounds for a condition number for Markov chains. (English) Zbl 1052.65004
Let $P$ and $\widetilde P=P+E$ be transition matrices of some finite ($n$ states) homogeneous ergodic Markov chains, $\pi$ and $\widetilde\pi$ be their stationary distributions. The article is devoted to the condition number $\kappa_4$, i.e. the constant for which $$|\pi-\widetilde\pi|_\infty\le\kappa_4|E|_\infty.$$ New upper bounds for $\kappa_4$ are obtained in terms of $Q=(q_{ij})_{i,j=1}^n=I-P$ and its group inverse $Q^{\#}$. E.g. $$ \kappa_4\le { \delta_2+\sigma_2\delta_3+\dots+\sigma_{n-2}\delta_{n-1}+\sigma_{n-1} \over \chi }, $$ where $$ \sigma_k=\max_{j_1,j_2}(q_{j_2,j_1}+q_{j_2,j_2})\cdots \max_{j_1\dots j_k}(q_{j_k,j_1}+\dots+q_{j_k,j_k}), $$ $$ \delta_k=\max_{j_1\dots j_k} {\prod_{i=1}^n q_{ii}\over q_{j_1j_1}\dots q_{j_kj_k}}, \chi=\prod_{\lambda_j\not=1}(1-\lambda_j), $$ $\lambda_j$ are eigenvalues of $P$. Numerical results show that these bounds are approximately two times better than the estimate of {\it C. D. Meyer} for $n=10$ [SIAM J. Matrix. Anal. Appl. 15, No. 3, 715--728 (1994; Zbl 0809.65143)].

65C40Computational Markov chains (numerical analysis)
60J10Markov chains (discrete-time Markov processes on discrete state spaces)
65F35Matrix norms, conditioning, scaling (numerical linear algebra)
Full Text: DOI
[1] Alfa, A. S.; Xue, J.; Ye, Q.: Entrywise perturbation theory forn diagonally dominant M-matrices with application. Numer. anal. 90, 401-414 (2002) · Zbl 1022.15020
[2] Ben-Israel, A.; Greville, T. N.: Generalized inverses: theory and applications. (1973) · Zbl 0451.15004
[3] Berman, A.; Plemmons, R. J.: Nonnegative matrices in the mathematical sciences. (1994) · Zbl 0815.15016
[4] Campbell, S. L.; Meyer, C. D.: Generalized inverses of linear transformations. (1991) · Zbl 0732.15003
[5] Caswell, H.: Matrix population models: construction, analysis, and interpretation. (2001)
[6] Cho, G. E.; Meyer, C. D.: Markov chain sensitivity measured by mean first passage times. Linear algebra appl. 316, 21-28 (2000) · Zbl 0968.60066
[7] Cho, G. E.; Meyer, C. D.: Comparison of perturbation bounds for the stationary distribution of a Markov chain. Linear algebra appl. 335, 137-150 (2001) · Zbl 0983.60062
[8] Deutsch, E.; Neumann, M.: On the first and second order derivatives of the Perron vector. Linear algebra appl. 71, 57-76 (1985) · Zbl 0578.15018
[9] Deutsch, E.; Neumann, M.: Derivatives of the Perron root at an essentially nonnegative matrix and the group inverse of an M-matrix. J. math. Anal. appl. 102, 1-29 (1984) · Zbl 0545.15008
[10] Dietzenbacher, E.: Perturbations of matrices: a theorem on the Perron vector and its applications to input-output models. J. econom. 48, 389-412 (1988) · Zbl 0677.90015
[11] E. Dietzenbacher, Perturbations and Eigenvectors: Essays. Ph.D. thesis, University of Groningen, The Netherlands, 1990 · Zbl 0703.90016
[12] Funderlic, R.; Meyer, C. D.: Sensitivity of the stationary distribution vector for an ergodic Markov chain. Linear algebra appl. 76, 1-17 (1986) · Zbl 0583.60064
[13] A. Goldberger, M. Neumann, An improvement of an inequality of Fiedler leading to a new conjecture on nonnegative matrices, Czechoslovak Math. J., in press · Zbl 1080.15502
[14] Golub, G.; Meyer, C. D.: Using the QR factorization and group inversion to compute, differentiate, and estimate the sensitivity of the stationary probabilities for Markov chains. SIAM J. Alg. discrete math. 7, 273-281 (1986) · Zbl 0594.60072
[15] Higham, N. J.: Accuracy and stability of numerical algorithms. (2002) · Zbl 1011.65010
[16] Iosifsecu, M.: Finite Markov processes and their applications. (1980)
[17] Ipsen, I. C. F; Meyer, C. D.: Uniform stability of Markov chains. SIAM J. Matrix anal. Appl. 15, 1061-1074 (1994) · Zbl 0809.65144
[18] Kemeny, J. G.; Snell, J. L.: Finite Markov chains. (1960) · Zbl 0089.13704
[19] Kirkland, S.: On a question concerning condition numbers for Markov chains. SIAM J. Matrix anal. 23, 1109-1119 (2002) · Zbl 1013.15005
[20] Kirkland, S. J.; Neumann, M.; Ormes, N. J.; Xu, J.: On the elasticity of the Perron root of a nonnegative matrix. SIAM J. Matrix anal. 24, 454-464 (2002) · Zbl 1020.15022
[21] Kirkland, S. J.; Neumann, M.; Xu, J.: A divide and conquer approach to computing the mean first passage matrix for Markov chains via Perron complement reductions. Numer. linear algebra appl. 8, 287-295 (2001) · Zbl 1055.65015
[22] Kirkland, S. J.; Neumann, M.; Shader, B. L.: On a bound on algebraic connectivity: the case of equality. Czechoslovak math. J. 48, 65-76 (1998) · Zbl 0931.15013
[23] Kirkland, S. J.; Neumann, M.; Shader, B. L.: Applications of paz’s inequality to perturbation bounds for Markov chains. Linear algebra appl. 268, 183-196 (1998) · Zbl 0891.65147
[24] Meyer, C. D.: The role of the group generalized inverse in the theory of finite Markov chains. SIAM rev. 17, 443-464 (1975) · Zbl 0313.60044
[25] Meyer, C. D.: The condition of a finite Markov chain and perturbation bounds for the limiting probabilities. SIAM J. Alg. discrete math. 1, 273-283 (1980) · Zbl 0498.60071
[26] Meyer, C. D.: The character of a finite Markov chain. Proceedings of the IMA workshop on linear algebra, Markov chain, and queuing models, 47-58 (1993) · Zbl 0797.15020
[27] Meyer, C. D.: Sensitivity of the stationary distribution of a Markov chain. SIAM J. Matrix anal. Appl. 15, 715-728 (1994) · Zbl 0809.65143
[28] Neumann, M.; Xu, J.: On the stability of the computation of the stationary probabilities of Markov chains using Perron complements. Numer. linear algebra appl. 10, 603-618 (2003) · Zbl 1071.65504
[29] Paz, A.: Introduction to probabilistic automata. (1971) · Zbl 0234.94055
[30] Seneta, E.: Non-negative matrices and Markov chains. (1981) · Zbl 0471.60001
[31] Seneta, E.: Sensitivity of finite Markov chains under perturbation. Statist. probab. Lett. 17, 163-168 (1993) · Zbl 0777.60065
[32] Stewart, G. W.: Introduction to matrix computations. (1973) · Zbl 0302.65021